Alert archive / South Carolina / Special Weather Statements in 2020

Special Weather Statement, NWS Columbia, SC

June 19, 2020Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 19, 2020, 8:21 PM EDT for Lexington County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2020, 8:21 PM EDT (00:21 UTC)
Expired
Jun 19, 2020, 8:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 22 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS82 KCAE 200021
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
821 PM EDT Fri Jun 19 2020
 
SCZ027-200045-
Lexington SC-
821 PM EDT Fri Jun 19 2020

...Strong Thunderstorms Will Impact Portions of central Lexington
County Until 845 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 820 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Dreher Island State Park, or 7 miles west of
Highway 6 at Lake Murray Dam, moving southeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely.

Some locations in the path of this storm include...
Lexington, Irmo, Springdale, Oak Grove, Highway 6 at Lake Murray Dam,
Red Bank, Gilbert, Seven Oaks, South Shore Marina, Oswald Park, Shull
Island, Bundrick Island, Putnam's Landing, Siesta Cove Marina,
Murray, Rocky Point Recreation Area, Edmund, Pine Island, Hollow
Creek Public Park and Melvin Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 48 and 62.
 Interstate 26 near mile marker 106.

LAT...LON 3412 8129 3410 8127 3410 8122 3409 8118
      3405 8112 3384 8119 3397 8148 3408 8142
      3407 8141 3407 8139 3411 8141 3415 8139
TIME...MOT...LOC 0020Z 293DEG 27KT 3404 8135 

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 8:10 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 19, 8:10 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
810 PM EDT Fri Jun 19 2020

.SYNOPSIS...
An upper trough and daytime heating expected to provide
scattered showers and thunderstorms today. Upper level ridging
and warmer temperatures will be over the region for much of the
weekend along with chances of mainly afternoon and evening
showers and thunderstorms. Increasing chances of convection will
return Tuesday onward as moisture and the next frontal boundary
move into the region.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
A closed upper low will continue to move northeastward through
tonight over the central Appalachian region. Weak surface high
pressure offshore NC ridging westward to our north, with weak
surface trough offshore SC/GA. Decent moisture is in place with
precipitable water values around 1.5 inches. Instability is
moderate with MLCAPE around 1500 J/kg and wind shear is weak.
The forecast area is outlooked in a marginal risk for severe
weather today. The primary severe threat is damaging winds with
DCAPE values around 600 to 1000 J/kg with the highest values
east. Marginally severe hail also possible. Convection expected
to diminish with loss of heating tonight, but cannot rule out
isolated showers and storms overnight. Overnight lows will be in
the upper 60s. Patchy fog is expected to develop early Saturday
morning.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Upper level trough axis will be moving offshore during the late
morning with the upper level ridge building in Saturday
afternoon and Sunday. Although the axis will be offshore there
will still be instability and a couple weak short waves rotating
through the region so potential for mainly diurnal convection is
possible with the highest pops in the northern and eastern
Midlands where instability will be greatest and closest to the
departing trough. Thunderstorm chances will be lower Sunday as
the ridge axis moves over the region and suppresses most of the
potential. With the ridge building in temperatures will
continue rising with highs Saturday afternoon in the mid 80s to
around 90 and the low 90s Sunday. Overnight lows will be in the
upper 60s to low 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Upper level ridge will be moving east of the area and offshore
Monday evening as the next low pressure and frontal boundary
move through the central MS River Valley. Tuesday the upper
level trough will continue digging through the central US as the
surface low moves into the eastern Great Lakes and a cold front
strengthens. With southerly flow over the forecast area Tuesday
chances of convection will be increasing and the front will move
into the area on Wednesday. The front will stall over the
region Wednesday night and remain a focus for convection through
Friday. Models differ with the handling of the stalled boundary
Thursday through Friday however with the proximity to the area
expect convection to develop and have made only minor
adjustments to the forecast. Temperatures will be near to
slightly above normal through the long term.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions are expected through the evening hours outside of
scattered thunderstorms. Some fog/stratus may develop during the
predawn hours Saturday.

Radar shows scattered convection ongoing at issuance with storms
near CAE/CUB/OGB but not much around AGS/DNL currently. Expect
storms to impact the terminals through 03z with possible IFR
vsby restrictions in thunderstorms. Convection should wane
through the late evening hours as atmosphere stabilizes.
Abundant low level moisture overnight combining with some
clearing of clouds overnight may favor another morning of
fog/stratus. Will include mention of MVFR cigs/vsbys 08z-12z
time frame but could see some IFR cigs at OGB/AGS which would be
in line with persistence and higher resolution NAM guidance.
Restrictions should lift mid morning with mixing and return to
VFR with a westerly wind developing around 5 to 8 knots.
Isolated convection again possible Saturday afternoon but
coverage is uncertain so not included in this forecast.

EXTENDED AVIATION OUTLOOK...No significant impacts to aviation
expected Sun/Mon. Increased precip chances Tue.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 19, 3:03 AM EDT, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
303 AM EDT Fri Jun 19 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
200715-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
303 AM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 7:25 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
725 PM EDT Fri Jun 19 2020

SCZ020-026>028-200000-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
725 PM EDT Fri Jun 19 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...northwestern Richland and eastern
Saluda Counties Until 800 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 723 PM EDT...National Weather Service doppler radar indicated a
line of strong outflow winds near Ballentine, or 7 miles northwest
of Highway 6 at Lake Murray Dam, moving south at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect erratic wind gusts and lightning near Lake Murray.

Some locations in the path of this storm include...Lake Murray,
Dreher Island State Park, Ballentine, Chapin, Lighthouse Marina,
South Shore Marina, Lake Murray Marina, Shull Island, Bundrick
Island, Putnam's Landing, Siesta Cove Marina, White Rock, Rocky
Point Recreation Area, Pine Island and Lake Murray Shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3416 8147 3415 8119 3397 8121 3400 8153
TIME...MOT...LOC 2323Z 002DEG 16KT 3412 8132

CJR
Special weather statement, Jun 19, 7:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
730 PM EDT Fri Jun 19 2020

SCZ021-022-116-200015-
Fairfield SC-Southern Lancaster SC-Kershaw SC-
730 PM EDT Fri Jun 19 2020

...Strong Thunderstorms Will Impact Portions of eastern Fairfield...
Southern Lancaster and northwestern Kershaw Counties Until 815 PM
EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 729 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lake Wateree State Park, or 8 miles
northwest of Lake Wateree Dam, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Camden, Lake Wateree Dam, Lugoff, Westville, Liberty Hill, Lake
Wateree State Park, Longtown, Ridgeway, Pine Grove Fire Station,
Smallwood, Dekalb and Lake Wateree near Highway 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 94 and 95.
 Interstate 77 between mile markers 30 and 35.

LAT...LON 3451 8052 3420 8064 3423 8085 3427 8083
      3426 8095 3424 8099 3425 8105 3456 8087
TIME...MOT...LOC 2329Z 288DEG 14KT 3440 8084

fwa
Special weather statement, Jun 19, 7:37 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
737 PM EDT Fri Jun 19 2020

SCZ036-037-200000-
Orangeburg SC-Calhoun SC-
737 PM EDT Fri Jun 19 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Orangeburg and west central Calhoun Counties Until 800 PM EDT....

At 737 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Edisto Gardens, or 10 miles
northwest of Orangeburg, moving north at 5 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

This storm will remain over mainly rural areas of northwestern
Orangeburg and west central Calhoun Counties.

LAT...LON 3345 8095 3350 8112 3366 8108 3366 8094
      3359 8088
TIME...MOT...LOC 2337Z 199DEG 6KT 3356 8103

CJR
Special weather statement, Jun 19, 7:41 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Columbia SC
741 PM EDT Fri Jun 19 2020

SCZ020-200015-
Newberry SC-
741 PM EDT Fri Jun 19 2020

...Strong Thunderstorms Will Impact Portions of southeastern Newberry
County Until 815 PM EDT....

At 741 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Newberry, moving east at 15 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Newberry, Prosperity, Newberry College, Silverstreet, Stoney Hill,
Mid-Carolina High School and Riverbend Boat Ramp.

This includes Interstate 26 between mile markers 79 and 82.

LAT...LON 3431 8173 3426 8144 3408 8151 3408 8154
      3412 8159 3412 8162 3415 8164 3416 8167
      3418 8170 3418 8172 3419 8173 3417 8178
TIME...MOT...LOC 2341Z 288DEG 14KT 3420 8165

fwa
Special weather statement, Jun 19, 8:13 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
813 PM EDT Fri Jun 19 2020

SCZ016-022-028-029-031-116-200115-
Chesterfield SC-Southern Lancaster SC-Sumter SC-Richland SC-
Kershaw SC-Lee SC-
813 PM EDT Fri Jun 19 2020

...Strong Thunderstorms Will Impact Portions of western
Chesterfield...Southern Lancaster...northwestern Sumter...central
Richland...Kershaw and northwestern Lee Counties Until 915 PM EDT....

At 812 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles northwest of
Mt Pisgah to near Lake Wateree Dam to near Elgin to near Arcadia
Lakes, moving east at 30 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Columbia, Cayce, Forest Acres, Camden, St. Andrews, Dentsville,
McEntire Air Base, Lake Wateree Dam, Kershaw, Lugoff, Harbison State
Forest, Sesquicentennial State Park, Lake Carolina, SC State Fair
Grounds and Fort Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 126 near mile marker 3.
 Interstate 20 in South Carolina between mile markers 65 and 114.
 Interstate 77 between mile markers 3 and 26.

LAT...LON 3441 8021 3437 8029 3432 8024 3419 8030
      3392 8059 3391 8103 3400 8105 3410 8117
      3426 8089 3427 8082 3438 8077 3441 8079
      3482 8052 3481 8004
TIME...MOT...LOC 0012Z 260DEG 25KT 3465 8050 3431 8066 3416 8076 3406
8101

CJR
Special weather statement, Jun 19, 8:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
821 PM EDT Fri Jun 19 2020

SCZ027-200045-
Lexington SC-
821 PM EDT Fri Jun 19 2020

...Strong Thunderstorms Will Impact Portions of central Lexington
County Until 845 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 820 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Dreher Island State Park, or 7 miles west of
Highway 6 at Lake Murray Dam, moving southeast at 30 mph.

  HAZARD...gusty winds 40 to 50 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lexington, Irmo, Springdale, Oak Grove, Highway 6 at Lake Murray Dam,
Red Bank, Gilbert, Seven Oaks, South Shore Marina, Oswald Park, Shull
Island, Bundrick Island, Putnam's Landing, Siesta Cove Marina,
Murray, Rocky Point Recreation Area, Edmund, Pine Island, Hollow
Creek Public Park and Melvin Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 48 and 62.
 Interstate 26 near mile marker 106.

LAT...LON 3412 8129 3410 8127 3410 8122 3409 8118
      3405 8112 3384 8119 3397 8148 3408 8142
      3407 8141 3407 8139 3411 8141 3415 8139
TIME...MOT...LOC 0020Z 293DEG 27KT 3404 8135

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 8:13 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Richland62 min
Jun 19, 8:42 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lee48 min
Jun 19, 9:15 PM EDTSpecial Weather StatementCAEChesterfield45 min
Jun 19, 9:24 PM EDTSpecial Weather StatementCAEOrangeburg51 min
Jun 19, 9:45 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield30 min
Jun 19, 10:48 PM EDTSpecial Weather StatementCAEBarnwell42 min
Jun 20, 7:14 PM EDTSpecial Weather StatementCAEFlorence31 min
Jun 19, 9:20 PM EDTSpecial Weather StatementCAEColumbia, Richmond40 min
Jun 19, 11:28 PM EDTSpecial Weather StatementCAEBurke32 min

Nearby

Special Weather Statements in South Carolina, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.